WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 6
- Culture of Safety 2
- Education and Training 2
- Human Factors Engineering 3
- Legal and Policy Approaches 1
- Logistical Approaches 1
- Quality Improvement Strategies 5
- Specialization of Care 2
- Teamwork 2
- Technologic Approaches 3
- Device-related Complications 2
- Diagnostic Errors 5
- Discontinuities, Gaps, and Hand-Off Problems 5
- Interruptions and distractions 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 3
- Nonsurgical Procedural Complications 1
- Surgical Complications 2
- Internal Medicine
- Pharmacy 1
Robert Chang, MD, and Scott Flanders, MD; February 2019
A woman was admitted to a hospital's telemetry floor for management of uncontrolled hypertension and palpitations. On the first hospital day, she complained of right arm numbness and weakness and had new difficulty answering questions. The nurse called the hospitalist and relayed the arm symptoms, but not the word-finding difficulty. The hospitalist asked the nurse to call for a neurology consultation. Four hours later, the patient's weakness had progressed; she was now completely unable to move her right arm. At that point, neither the hospitalist nor the neurology consultant had evaluated the patient in person. A stat head CT revealed a large ischemic stroke.
- Spotlight Case
James E. Sabin, MD; December 2009
A man with a history of IV drug use is admitted to the hospital and found to have an epidural abscess with surrounding osteomyelitis. Although the treatment plan required weeks of IV antibiotics, the patient (who fought with the nursing staff and threatened to leave against medical advice [AMA]) was discharged after 2 weeks on oral antibiotics. His condition worsened, and he returned 3 weeks later, but he ultimately left AMA and was lost to follow-up.
Curtiss B. Cook, MD; January 2009
Admitted to the hospital for surgery, a man with type 1 diabetes mellitus asked the staff to leave his home insulin pump in place but did not mention that he was adjusting his insulin pump himself based on serial glucose measurements. As the patient was also receiving an intravenous insulin infusion, he developed hypoglycemia.
Steven R. Kayser, PharmD; February 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Tom Bookwalter, PharmD; June 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
J. Mark FitzGerald, MB; Dick Menzies, MD; May 2004
A woman hospitalized for 3 weeks with a respiratory infection was not responding to broad-spectrum antibiotics. Tragically, she died a few days before test results revealed that she actually had tuberculosis.
Arpana Vidyarthi, MD; March 2004
Due to a series of incomplete signouts, information about a patient's post-operative leg pain and chest discomfort is not conveyed to the primary team. A PE is discovered post-mortem.
Marc J. Shapiro, MD; February 2004
Trusting an incorrectly labeled chest x-ray over physical exam findings, a resident places a chest tube for pneumothorax in the wrong side.
John E. Heffner, MD ; May 2003
A chest x-ray incorrectly read as pleural effusion, rather than lung collapse, leads to iatrogenic pneumothorax following thoracentesis.
- Spotlight Case
Adrienne G. Randolph, MD, MSc ; May 2003
An infant codes due to pulmonary emboli after a central line flush.